Hail, Greene
- When
- April 29, 2:58 PM EST
- Where
- Greene County, 0.56 mi E of Greeneville
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.170, -82.820
Ping pong ball sized hail was reported.
A few severe thunderstorms formed on the higher terrain during the heat of the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms formed on the higher terrain during the heat of the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 29, 2:26 PM EST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 326 PM EDT Sat Apr 29 2017 .Short term (tonight through Sunday)...High pressure will slowly move towards the east coast through the short term...with a frontal boundary approaching late in the period. Today...atmosphere has decent instability...but forcing mechanisms limited. Expecting isolated showers and thunderstorms possible...mainly along the higher elevations...through the early evening...with activity decreasing after sunset. Patchy fog is possible overnight...especially in areas north of I40 ...as some areas will have enough low level moisture and light winds for development. Sunday...low level moisture will continue to increase with the S to SW flow...with clouds increasing through the morning. The cloud cover should help keep temperatures a degree or two cooler than today. Isolated showers and thunderstorms are possible Sunday afternoon...but mainly along the higher elevations. .LONG TERM (Sunday night through Saturday)...We will see a pattern change on Sunday night into Monday as a cold front approaches from the west. A line of showers and thunderstorms is expected to develop and move through the region ahead of the front. With this line moving through during the overnight hours, instability will be limited, and a large severe weather threat is not expected to develop. However, a strong 55 to 65 KT low level jet will accompany the front and will provide widespread breezy and gusty conditions. This jet may also allow for a few thunderstorms to generate strong to severe winds. Winds along the Smoky Mountains will approach advisory criteria overnight into Monday morning, and future shifts may have to evaluate whether or not an advisory is needed. The frontal boundary will push east by late Monday, resulting in dry conditions on Tuesday with near normal temperatures. Model consistency begins to degrade after Tuesday, but another system will approach the area Wednesday night into Thursday. This system will bring additional rainfall to the area for Thursday and will take its time exiting, with both the GFS and the ECMWF keeping precip in the area through Thursday night. Another system appears to follow right on its heels with a closed upper low moving out of the Ark-LA-Tex area and into the southeast for the weekend, bringing even more rain and thunderstorms to the area. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 87 61 74 / 20 10 90 60 Knoxville McGhee Tyson Airport, TN 68 85 64 73 / 10 10 60 60 Oak Ridge, TN 68 85 63 73 / 10 10 70 60 Tri Cities Airport, TN 64 81 62 73 / 10 10 40 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JW/EMH
Hazardous Weather Outlook National Weather Service Morristown TN 333 PM EDT Sat Apr 29 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 333 PM EDT Sat Apr 29 2017 /233 PM CDT Sat Apr 29 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are expected ahead of a cold front on Sunday night into Monday morning. The overnight timing of the storms should mean limited instability and a weakening trend as they approach, but there is a low threat of damaging winds. Locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT SAT APR 29 2017
TNZ042-044-292045-
Washington TN-Northwest Greene TN-
358 PM EDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON AND
NORTHEASTERN GREENE COUNTIES UNTIL 445 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tusculum, or near Greeneville, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Jonesborough, Tusculum, Midway, Telford, Leesburg,
Chucky, Limestone, Davy Crockett Birthplace and Fall Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3626 8239 3607 8271 3618 8288 3641 8271
3642 8268 3643 8268 3644 8267
TIME...MOT...LOC 1958Z 220DEG 18KT 3619 8274
AMP.23The Knoxville radar (KMRX), 52 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Ping pong ball sized hail was reported.
Quarter to half dollar sized hail was reported near Tusculum College.
Golf ball sized hail was reported.
Two trees were reported down in Church Hill.
Several trees and power lines were reported down in South McDonald.
A few trees were reported down across the southern end of Sequatchie County south of Dunlap.
Trees and power lines were reported down on Signal Mountain along the Hamilton and Sequatchie county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687861, 687862, 687863, 687864, 687865, 687868, 687869.